Tornadoes · United States · Tennessee · 2011

EF2 tornado, Liberty Hill to Hartmantown, Tennessee, April 27, 2011

From Liberty Hill to Hartmantown, this EF2 tornado ran 8.8 miles across Washington and Greene counties on April 27, 2011, touching down at 9:29 PM EDT and reaching 150 yards wide. It killed nobody, and did $800,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 27, 2011
Touchdown
9:29 PM EDT (01:29 UTC)
Lifted
9:37 PM EDT (01:37 UTC)
On the ground
8 minutes
Path length
8.8 miles (14.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$800,000
Counties
Washington and Greene counties
Touchdown point
36.290, -82.700
Lift-off point
36.360, -82.570
Record number
1104271929-01

What the Weather Service recorded

Favorable atmospheric conditions resulted in a deadly tornado outbreak across east Tennessee on the 27th. The thunderstorms produced more than 50 tornadoes across the east Tennessee area with 32 deaths and more than 200 injured. The tornadoes produced from light to heavy damage to hundreds of homes and businesses. Hail as large as baseballs was also reported.

Ducktown Tornado. A NWS storm survey reported an EF2 tornado touched down in the Ducktown area in Greene County area and tracked northeast into Washington County south of Falls Branch. It had a path width of 150 yards and path length of 10 miles. The 120 mph wind damaged several homes and downed numerous trees. One house was destroyed.

Ducktown Tornado. A NWS storm survey reported an EF2 tornado touched down in the Ducktown area in Greene County and tracked northeast into Washington County south of Falls Branch. The 120 mph wind ripped off the entire roofs off several homes and downed numerous trees. Across Greene and Washington Counties this tornado had a pathlength of 8.8 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Apr 27, 7:28 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 27, 7:28 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011

.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Apr 27, 4:55 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 8:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             LUTTRELL                36.21N 83.74W
04/27/2011  E1.00 INCH       UNION              TN   TRAINED SPOTTER

0853 PM     FUNNEL CLOUD     LUTTRELL                36.21N 83.74W
04/27/2011                   UNION              TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 9:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
907 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 N BYBEE               36.09N 83.18W
04/27/2011  E1.75 INCH       COCKE              TN   TRAINED SPOTTER

0855 PM     HAIL             4 N CLEVELAND           35.24N 84.87W
04/27/2011  E1.75 INCH       BRADLEY            TN   TRAINED SPOTTER

0845 PM     HAIL             7 E SURGOINSVILLE       36.47N 82.73W
04/27/2011  E1.00 INCH       HAWKINS            TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 9:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
04/27/2011                   GREENE             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Apr 27, 9:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            ROOF BLOWN OFF BUILDING.

0915 PM     FLOOD            DUNLAP                  35.37N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FLOODING ON HWY 127.

&&
Local storm report, Apr 27, 9:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          7 SSW ATHENS            35.36N 84.65W
04/27/2011                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO

&&
Local storm report, Apr 27, 9:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     7 SSW MARYVILLE         35.65N 84.02W
04/27/2011                   BLOUNT             TN   AMATEUR RADIO

            CARPENTERS GRADE ROAD AND BERT GARNER LN

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 00:00Z

1.5 hours before the tornado, 247 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2272 joules per kilogram, CIN -5, lifted condensation level 766 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 233 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
1674 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
3.5
Supercell composite
14.4
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 12:00Z

10.5 hours after it, 247 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 320 joules per kilogram, CIN -95, lifted condensation level 940 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 327 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-95 J/kg
Surface CAPE
305 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.8
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Bristol/Tri-City (TRI), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the touchdown began at 01:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.